Aortic dissection & aortic aneurysm information support group

Aortic dissection, aortic aneurysm - The aorta - Life after an aortic dissection

Just joined - looking for info, help and advice

My Type A Aortic Dissection occurred exactly 8 weeks ago and was surgically repaired.

I found this site and came here looking for information but it seems very thin on the ground and difficult to locate (if it exists at all).

Information I'm after:

Drugs & their side effects - for example, I'm on beta-blockers (bisoprolol fumarate 2.5mg) and diuretics (furosemide 40mg).

I'm also on antibiotics for a chest infection - clarithromycin 250mg.

I am having sleepless nights or disturbed sleep patterns. Often wake up every hour or so, or find I cannot get to sleep initially for several hours.

Is this a side-effect of the drugs or typical of the recovery from surgery? Can anything be done to help? Does it get any better?

Diet
Any recommended foods, or anything to avoid?

Any pointers or links to other sources of useful information?

Thanks



Views: 123

Tags: advice, diet, drugs, help, information, side-effects

Add a Comment

You need to be a member of Aortic dissection & aortic aneurysm information support group to add comments!

Join Aortic dissection & aortic aneurysm information support group

Comment by marilyn koerselman on August 19, 2010 at 14:53
My husband had a type A aorta dissection on June 24 of this year. He was in the hospital a month and a day...He is really doing good with rehab, but he is very quiet. He really doesn't seem depressed but just never seems to have much to say. Some one told me that his brain is as tired as his body...Does anyone else feel this way about it????
Comment by Richard Deal on July 31, 2010 at 17:41
hey gregory,
i was advised not to drive for 3 months after my release from rehab. granted, this was a car not a motorbike, but the concern was simply that i wouldn't be able to react quickly enough in a bad situation and that the sudden movement could cause issues (don't ask me what sort of issues, i was demob happy and looking forward to finally sleeping in my own bed). i imagine with a motorbike you would need to be certain that you can handle the weight, and that something stupid like falling off isn't going to do you more harm than good.
with regards to drugs, your doctor prescribes them and i doubt you would find a chemist willing to give you a packet of something based upon a printout of this site! marion has given you a great answer. as i live in germany i do not recognise the drug names you have mentioned, sorry! the only things you have to watch out for are things like aspirin - i religiously check the piece of paper in the pill box before i consider taking anything. to my surprise, things like beecham's flu plus are not recommended for people on thinners.

diet - eat and drink what you would normally (except if normal means 10 pints!). i try and get as much magnesium, potassium and zinc into me to help with electrolytes, muscles (including heart) and brain. other than that, right at the very beginning, each day is a new collection of strange, sometimes scary things - you are best placed to know what is normal for you and as time goes on you'll give the doctors a run for the money!
take care,
r
Comment by Gregory Smith on July 29, 2010 at 9:12
Oh... another quick question.

How soon before I can get back to riding my motorbike (BMW K100LT)??
Comment by Gregory Smith on July 29, 2010 at 9:07
Thanks, everyone. I have to say that I'm not aware that I have any psychological issues. I'm pretty laid back about it all. Just glad to be alive :) I've had major surgery before - 12 years ago I had a right hemicolectomy to remove a cancerous tumour of the colon and my recovery from that was rapid and complete.

My question about drugs was not about regimes but about what side-effects are associated with the drugs. Surely that's OK to discuss?
Comment by Graeme on July 29, 2010 at 8:41
Greg

a footnote. Your sleep pattern is going to take months to get back to 'normal' as one of the main issues is that your operation involved you receiving some incredibly powerful anaesthetics which to your body are pure poision. It took up to 4 months after my op for my body to stop the copious sweating that usually involved me changing up to 6 t shirts a night as they were soaked. This is the body's way of getting rid of the poisons from the anaesthetics. Obviously this does nothing for a good nights sleep! Coupled with taking strong diuretics this will also add to breaking up your sleep patterns as you would be up frequently going to the toilet. As I said - its is pretty scary place that you are in now - but IT WILL PASS and you will heal!

Try to smell the roses...

cheers

Graeme
Comment by Graeme on July 28, 2010 at 15:40
Great Post Marion. Thougtful, compassionate, factual. I could not add a thing to this except to echo your support to Greg that IT WILL PASS - as my mother used to say..

In essence Greg, your body has been ripped apart and in many ways the chest incision is more painful and debilitating than the inside repairs. It takes a LOT of time also for your psychological state of mind to heal..in my case well over a year. Like Marion I was in cosntant fear of not waking up.. But I stress again - it WILL pass. You WILL mend. As to drugs I am always a little leery of discussing such on the forum as everyone is different and every doc and surgeon has their own favorite drug(s) of choice for us - so it seems..and we CANNOT get involved in drug regimes for anyone as this is a very slippery slope for this site and for myself as the owner of the site given the law for this sort of thing.

Stay cool, try and relax, enjoy the summer, smell the roses... and you WILL get better!

cheers

Graeme
Comment by Marion Millington on July 28, 2010 at 14:50
Hi Gregory,

Welcome to the site, as I say to everyone who finds themselves in this situation, I am sorry that you came to this point, it will change your life but not every experience is all bad, and in a years’ time much of what you are going through now will be a distant memory.

I had a Type B Dissection in 2008 and it was initially treated medically so am very aware of the many drugs and treatments available

Initally your body is in shock from the dissection and emotionally you have been taken to the edge you looked over and survived you are one of the few and I think at this stage, when I did go to sleep I was always afraid I wouldn't wake up, the drugs took away my thermostate I was alway cold, and I felt weak but I promise you it gets better.

I hope I can help a little with the drugs

Bisoprolol 10mg Twice a day Beta-Blocker
Bisoprolol slows down the activity of the heart, decreasing blood pressure
You have been given a medium dose of Beta blockers which you will probably be on for the rest of your life with a type A Dissection, Beta blocker are notorious for some people and like you I struggled for about twelve week with sleepless nights and anxiety, their purpose, once in the system is to slow you down, this stabilises heart function and by doing this allow your body to recover from the massive blow it received eight weeks ago and also is a protective drug going forward

I do not know any information on the antibiotics but I assume that this will be a short term solution but when thrown in the mix of all the medication you may feel some added stort term influences

Furosemide 40mg is a Loop diuretic
This belongs to the group of medicines known as Loop diuretics. Diuretics are often referred to as water tablets.
Furosemide is used to treat oedema (water retention) due to heart failure.
In medicating to slow down the heart the body is encouraged to retain fluid these drug work on the kidneys, this “encourages” you to pass urine, quickly and so the circulatory system is not under huge amounts of pressure.

As for side effects they are different for everyone and I personal suffered from most, these are strong and powerful drug by nature and they help to save our lives and keep us alive and the side effects seem to be a price we have to pay.

You can also speak to your Doctor as there are other options or brands wich may not have the same side effects and remeber you are dealing with the NHS so in the first instance cheep is always give this will change if your GP or Specialist is awear of the problems you have.

Not wanting to take further prescription medicine for the anxiety I was helped by Gaba 500-750 which you can get on line or from Health stores it certainly made a difference to my life.

As for Diet I think that any of the Diets recommended by people like the “British Heart Foundation” are as good as any and I would encourage you to see if the heart rehabilitation unit at you hospital will take you on they will start you exercising again and give classes on life style, drugs and relaxation.

For me the internet has been invaluable and has helped me understand the things that were happening to me it also made me a much more intelligent patient and even though I knew the medication had to be taken I was aware of exactly what that meant for me

I am rambling on a bit so if you need to know anything else feel free to message me anytime

My thoughts are with you
Keep well
Marion

LIFELONG MEMBERS

Our AD Facebook Page!

Visit Our Facebook Page/

OR - Post our Website Link to your Facebook Wall Profile
If you have the QR decode app in your smart camera phone - hold your camera phone over this QR CODE and it will automatically take your smart phone (*if you have the internet enabled on your phone) to our Facebook Page!

 OR - Use the QR Code above

What's a QR Code??
Download QR Reader App.

Our Twitter Feed!

Events

© 2019   Created by Graeme.   Powered by

Badges  |  Report an Issue  |  Terms of Service